Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Strange blood pressure on meds

10/08/2007

Question:

I take Betazok 100mg, Betazok 50mg(1/2 of 100mg tablet) and Cozaar 100mg daily for blood pressure control. This seems to work but now my blood pressure on this dosage has gone out of control for a day and a half 140/80 to 154/84 as a high. The Betazok also seems to cause my left arm muscle to ache as well. Is it possible the medicine I am taking the betazok is no good? Also my Bp will sometimes spike to very high 160/85 up to 180/90 periodically. My doctor gave me Captopril 25mg to dissolve under the tongue if BP goes to more than 180/90. As that is a Ace Blocker it seems strange to be used for that purpose. He said if BP continues to rise to 180 then I must go to hospital. Any ideas on these events is appreciated.

Answer:

Your current medication regimen obviously does not control your blood pressure adequately.  Your blood pressure should be on average around 130/80 or lower.

Betazok and Cozaar are good medications.  The addition of a diuretic (hydrochlorothiazide or chlorthalidone) potentiates the effect of both metoprolol and losartan, and would be a good next step to control your blood pressure.  Another option is the addition of a calcium channel blocker, but this should probably be done after your have been started on a diuretic.

Short acting drugs are generally not very helpful.  They lower the blood pressure for a few hours, but it will be as high or higher once the drug wears off.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati